Angiotensin-converting enzyme (ACE) inhibitors are standard therapy for congestive cardiac failure. ACE inhibitors have been used worldwide and are usually safe and have relatively few side effects. Hypotension can develop with the first dose of captopril and can lead to symptomatic renal hypoperfusion with subsequent acute renal failure (ARF). The case of a 65-year-old patient with congestive heart failure who developed acute renal failure following the first dose of captopril is described. He required hemodialysis for 8 weeks for the improvement of his renal function and urinary output. The renal biopsy confirmed the presence of acute tubular necrosis. The reversibility of captopril-induced ARF is confirmed and the patient made an uneventful recovery. An immunoallergic mechanism is not thought to have been responsible for this adverse effect. It is advised that caution should be exerted in giving ACE inhibitors to elderly patients with congestive heart failure, particularly if they are on diuretics. Routine biochemical monitoring is suggested before and during captopril therapy.